From the Journals

Herbal/dietary supplements linked to liver injury requiring transplant

 

Key clinical point: Herbal or dietary supplements are the fourth most common cause of drug-induced acute hepatic necrosis requiring liver transplantation in the United States.

Major finding: Twenty-one cases of liver transplantation linked to the use of herbal or dietary supplements were recorded between 2003 and 2015.

Data source: Analysis of registry data from 2,408 adults who underwent urgent liver transplantation for acute hepatic necrosis.

Disclosures: No conflicts of interest were declared.


 

FROM TRANSPLANTATION PROCEEDINGS

Herbal or dietary supplements are the fourth most common cause of drug-induced acute hepatic necrosis requiring liver transplantation in the United States, according to a study of liver transplant registry data.

“The potential hepatotoxicity of these HDS [herbal/dietary supplement] agents can result in the need for liver transplantation for irreversible liver failure,” wrote Dr. Linda L. Wong of the University of Hawaii and coauthors, citing two cases in Hawaii where patients needed liver transplant after taking OxyElite Pro.

They also referred to other case reports and case series of liver transplantation occurring in individuals who had taken the supplements usnic acid, Herbalife, Hydroxycut, linoleic acid, black cohosh, Chinese herbs, kava kava, skullcap, ma huang, or bai fang herb. “The benefits of the current regulatory oversight of medications breaks down when patients misuse non-FDA [Food and Drug Administration] approved herbal/dietary supplements (HDS) or ‘natural remedies’ with their inherent unknown side effects, interactions, and complications,” they wrote.

The mean age of individuals for which an herbal/dietary supplement was thought to be the cause of the hepatotoxicity was 36.8 years, 14 of the 21 were female, and the mean waiting time for liver transplantation was 4.7 days. One of the 21 patients died.

Overall, the most common drug associated with drug-induced liver injury was acetaminophen (300 cases), followed by antituberculosis medications (30), and antibiotics (30).

The authors suggested the true figure for HDS-induced liver transplantation may be underestimated, pointing to the fact that in this study, a further 154 cases were recorded as drug-induced injury but no drug was listed.

“Transplant centers and physicians may have difficulty identifying the exact inciting agent because patients do not typically report HDS when queried about medication use,” the authors wrote.

Given this, they recommended that transplant professionals specifically ask potential transplant recipients about their use of HDS, and request a detailed list of these along with the time course of use. They noted that family members and friends may not be privy to this information, and the patients themselves may not be in a position to answer because of decompensation with encephalopathy.

“It is critical to obtain this information as early as possible in the evaluation of the potential liver transplant recipient with an unknown etiology of liver disease or who presents with acute hepatic decompensation,” they wrote.

They also called for transplant professionals to report any information about confirmed HDS use in their patients to the FDA.

“It is imperative that transplant professionals inform the FDA of these dangerous compounds, with the ultimate intent of enforcing regulatory oversight,” they wrote. “This adherence to strict reporting will in turn translate to a reduction in the need for liver transplantation from HDS use.”

No conflicts of interest were declared.

Next Article:

   Comments ()